DrQ&A


Dr Ian Sibley-Calder has been a GP since 1988, is a medical referee for the UK Sports Diving Committee and is involved with hyperbaric medicine and commercial diving activities. He is a BSAC Advanced Diver and Club Instructor.
There IS HAY FEVER A PROBLEM FOR DIVERS
I am an ex-diver who would like to start the sport again, but I am also a hay fever sufferer and have been unable to find out whether the medication I use would prevent this. I take 5mg of Neoclarityn (desloratadine) once a day and use a steroid nasal spray. Are these safe to be taken when diving
Adrian


There are two issues to be addressed here regarding fitness to dive - first the hay fever and second the medication.
Hay fever itself is not a problem with diving, as long as it does not cause so much congestion that ear-clearing or sinus problems occur. However, it can also be associated with asthma and this may need to be excluded if suspected, to eliminate any risk of air-trapping and barotrauma.
Desloratadine is one of a new generation of non-sedating (in most people) antihistamines. No data is available on its safety in diving, but I know many divers who are taking similar non-sedating antihistamines without any apparent problems.
The nasal spray should not cause problems. Sedating antihistamines such as phenergan and piriton should be avoided. Try taking them well away from any diving and find out how they affect you. If OK, try starting with gentle dives and advance from there.

I think I might have a bend
On a recent dive, problems with my auto inflator caused me to ascend faster than normal. The next day I had some pain in my hand which I put down to a strain in getting back on the boat. But after a few days I still had minor joint pain in my hands, followed by dull aches and pains throughout my body. A hyperbaric medicine specialist said I might have had a slight case of DCI but was unsure. He said I was fine neurologically. After eight days I still have dull aches and pains, confusion, mild headaches, fatigue, etc. If I did experience mild DCI, will these symptoms go away in time
Darren


Decompression illness can be difficult to diagnose accurately. It relies on a series of events, a good history and often abnormalities found on examination. Sometimes it is just suspicion and watching response to treatment in a decompression chamber.
Initial treatment is designed to reduce any bubble size to reduce the damage and limit other changes caused by the bubbles activation of other defence systems in the body. This phase of treatment is often missed due to delay in getting the diver to a treatment chamber in time.
The second way in which hyperbaric treatment is thought to work is the reduction of swelling and inflammation around damaged tissues. It is possible to have some treatment days and even weeks after a bend if it is thought worthwhile. The results are not as dramatic as they can be if treated acutely.
Unfortunately, even after intensive treatment, there can still be damage to tissues resulting in symptoms. The body is wonderful at bypassing damaged sections of nerves, and symptoms often subside or disappear altogether in time.
It is important to remember that although someone can seem to be totally back to normal after DCI, damage has occurred. The extent of damage and speed of recovery are some of the factors taken into account when fitness to return to diving is considered.

Too many risks
I have Addisons Disease, which means that I cant rehydrate like other people. I take Hydrocortisone and Fludrocortisone - I think the latter is to counteract the high blood pressure that is a side-effect of the Hydrocortisone. Am I fit to dive
Andy


This Addisons Disease is caused by an auto-immune disorder, in which the immune system makes antibodies that attack the bodys own tissues, in this case the adrenal glands that sit on top of the kidneys. The adrenal glands produce two substances: glucocorticoid and mineralocorticoid hormones. These are lacking in Addisons Disease and have to be replaced.
Unreplaced, the sufferer can become extremely poorly and even die. Even with replacement, patients are prone to problems if they have infections or severe stress. This results in a condition called an Addisonian crisis, which can bring severe vomiting and diarrhoea, dehydration, low blood pressure and loss of consciousness. Left untreated, an Addisonian crisis can be fatal.
I would not recommend diving to anyone with this condition. Diving results in stress, hypothermia and exposure to infections, any of which can result in problems to someone with Addisons Disease.

Diving after deep-vein thrombosis
I am a 41-year-old male and about two years ago had a deep-vein thrombosis (DVT) of my right leg and was treated with injections, followed by warfarin. The doctors have told me I cannot dive, as the thrombosis I have is usually found in old people. Reading a recent article, it seems to me that it is only the warfarin that is stopping me from diving. Is that so

DVTs can occur for many reasons. In younger people they are usually secondary to trauma, inherited clotting problems or problems secondary to immobility.
I am not sure what your doctors mean by a thrombosis found in old people, but I presume that they are talking about poor circulation in the lower legs.
If you have been on warfarin for two years, this is longer than normal and suggests that your doctors are considering long-term medication.
You need to be seen by a doctor interested in diving medicine for an accurate assessment, probably in conjunction with your regular doctors to assess your long-term risk of clotting problems.

Can I give blood and dive
I am a diver and a blood-donor. A friend recently told me that you shouldnt dive for a week after giving blood, or you suffer an increased risk of a bend. Im a bit concerned.
Martin


Dont While donating blood reduces blood volume and haemoglobin, there are no significant risks related to diving provided some precautions are taken. The blood volume loss is quickly made up, usually within 24 hours, if the donor drinks plenty of fluids. The red cells take longer, up to several weeks, but as no blood is taken from persons who are already anaemic (this is checked prior to donation), this is not going to cause problems.
My only suggestion would be not to dive within 24 hours of donation, and then to make sure that you are fully hydrated and feeling well, with no dizziness or light-headed feelings. Please continue to give blood - it is a valuable and worthwhile donation that saves many lives.

Back down from dizzy heights
For about six months in 1998 I suffered from vertigo. I was examined by an ENT consultant who found nothing wrong. I have had no dizzy spells since the vertigo disappeared. I have also recently been diagnosed with high cholesterol and prescribed Simvastatin. Can I dive
Trevor


Occasional bouts of vertigo are not unusual and are often associated with viral infections and colds.
Other bouts occur with neck arthritis or are a result of a condition called benign positional vertigo. Only in rare cases is vertigo caused by more serious conditions such as Menieres Disease or tumours.
As you have been checked out by a specialist, and provided the symptoms have now settled with no permanent disability, I cannot see a problem.
Just be careful at first. Ear congestion and the unusual positions we divers can get ourselves into in water could provoke problems, and it is worth being cautious.
Simvastatin, as far as we are aware, is OK under water. None of these drugs is tested so there are no absolute guarantees, but you would probably be more at risk from long-term high cholesterol.
KEEP YOUR QUERIES COMING
Submit them, marked Medical Questions:is can also bring you rapid responses from other readers (though these should of course be treated with caution).
We regret that questions cannot be answered on the telephone or, generally speaking, replied to individually.